Official diagnosis today

Well, it's been a long year and a bit, but I've finally been told by my GP that I have an underactive thyroid.

I now start on levothyroxine with the dosage 25mcg a day, taking 1 tablet in the morning before breakfast. The dose goes up 2 weeks after to 50mcg and then 2 weeks after that it goes up to 75mcg until - well, the prescription states from two months onwards, so I presume for life.

6 Replies

oldestnewest
  • Ah! Hi again. I've just posted on your question. Now I see that he has started you on treatment.

    Yes, the treatment is for life, but it doesn't continue increasing indefinately. Normally, one is started off on 25 or 50 mcg of levo and retested after SIX weeks and the dose increased by 25 mcg. I hope that he's not going to continue increasing every two weeks like that because that way you could miss your 'sweet spot' as some call it, and become over-medicated.

    Did he tell you that it's very important to take your pill well away from all food and drink except water? Leave 1 or 2 hours between taking it and having breakfast. And leave four hours before taking other medication or suppliments.

    Also, on the day of your next test, don't take your tablet until after the blood has been taken. And it's good to have the blood taken as early as possible in the morning.

    Doctors do tend to forget about these important points.

    Hugs, Grey

  • Hi again Grey!!

    No, the doctor didn't explain for me to take the tablet away from all food and drink except water. The tablets themselves are small enough for me to take but I've read on some sites that if I were to take too long to swallow it that it would swell in my throat?

    I'm now considering crushing the tablet to take as that's what I've done with previous tablets (I have a pill/tablet swallowing phobia!!) I've read that kids can have their tablets crushed but I'm an adult so I don't know if the same thing can apply!!

    Thanks!! xx

  • Hi blossom,

    I have been taking levothyroxine for twenty years and have never known pills to swell, don't worry. Get well.

    Good luck.

  • Thank you cheerfulone! I took my first tablet this morning with no problems - only issue was my partner keeping on at me to take it but I think he just wants me to take them as they're there to make me better. :)

  • Why don't you let the pill dissolve under your tongue. It is tasteless and I think that it is better absorbed into your system,

    Jo xx

  • Hi Jo

    Thanks for the tip - actually on the occasions I've taken them I've let the pill dissolve on top of my tongue and it gives it a softer texture, so that it doesn't feel like it's lagging as it goes down.

    Thanks xx

You may also like...